Alert archive / Kansas / Areal Flood Warnings in 2010

Areal Flood Warning 2, NWS Dodge City, KS

May 12, 2010Barber County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 12, 2010, 6:26 PM CDT for Barber County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2010, 6:26 PM CDT (23:26 UTC)
Expired
May 13, 2010, 3:32 AM CDT
In force
9 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 12, 2:57 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 12, 2:57 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT WED MAY 12 2010

.DISCUSSION...

DAYS 1-2...

A FAIRLY STRONG SHORTWAVE TROUGH WAS EJECTING INTO THE SOUTHERN
HIGH PLAINS EARLY THIS AFTERNOON AND SHOULD TRAVERSE THE CENTRAL PLAINS
THIS EVENING AND OVERNIGHT. THE LOW LEVEL MOISTURE HAS BEEN
SHUNTED TO THE EAST SOMEWHAT TODAY WITH THE SURFACE COLD FRONT
CURRENTLY PUSHING THROUGH BARBER COUNTY. DESPITE THE APPROACH OF THE
SHORTWAVE TROUGH, CURRENT THINKING IS THAT WE WILL NOT HAVE AS MUCH
ELEVATED INSTABILITY OVER THE SHALLOW COOL LAYER AS WE DID LAST NIGHT.
IN FACT THE STRONG LOW LEVEL WARM ADVECTION THAT WE HAD LAST NIGHT
WILL BE SHARPLY REDUCED TONIGHT. A FEW SHOWERS ARE STILL POSSIBLE
TONIGHT AS THE MID LEVEL FRONT PASSES ACROSS SOUTHWEST KANSAS. MID
LEVEL MOISTURE WILL ACTUALLY BE FAIRLY IMPRESSIVE AHEAD OF THE MID
LEVEL BAROCLINIC ZONE SO SHOWERS ARE CERTAINLY POSSIBLE. HOWEVER,
THE MODELS ARE IN SIGNIFICANT DISAGREEMENT ON HOW WIDESPREAD THIS
WILL BE. THE NAM IS MUCH DRIER WITH THE GFS BEING THE WETTEST
MODEL. ANY SURFACE BASED STORMS THIS AFTERNOON WILL BE CONFINED TO
EXTREME EASTERN BARBER COUNTY BEFORE 5 PM.

FAIRLY TRANQUIL WEATHER IS EXPECTED THE NEXT COUPLE OF DAYS AS
SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE DOMINATE. SOME SHOWER
ACTIVITY COULD SNEAK INTO FAR SOUTHWEST KS LATE FRIDAY AFTERNOON BUT
CURRENT THINKING IS THAT THE PRECIP MAY HOLD OFF UNTIL LATER
FRIDAY NIGHT GIVEN THE STABLE AIRMASS THAT WILL BE IN PLACE.

TEMPERATURES SHOULD BE HELD UP BY CLOUDS AND WIND TONIGHT SO MINS
WERE RAISED A FEW DEGREES. OUR FAR WESTERN COUNTIES COULD RADIATE
TOWARD 10-12Z SO MID TO UPPER 30S WERE KEPT THERE. OTHERWISE NO
BIG CHANGES WERE MADE TO TEMPERATURES THROUGH FRIDAY.

DAYS 3-7...

THE EXTENDED MODELS ARE IN RATHER GOOD AGREEMENT WITH THE EVOLUTION
OF THE LONG WAVE PATTERN OVER THE NEXT WEEK. THERE ARE SOME SMALL
SIGNIFICANT DIFFERENCES BETWEEN THE MODELS (AS MENTIONED BELOW)
WHICH ARE THE FOCUS OF MOST OF THE ATTENTION IN THE EXTENDED
FORECAST. THE CURRENT STATE OF THE ATMOSPHERE IS CHARACTERIZED BY
GENERAL TROFINESS OVER THE WESTERN THIRD OF THE COUNTRY WITH RIDGING
OVER THE CENTER OF THE COUNTRY (CONSISTENT WITH GWO 4-5). THIS IS
FORECAST BY MODELS TO CONTINUE WHICH IS REASONABLE CONSIDERING THE
STRENGTH OF THE GWO SIGNAL AT PRESENT. THIS ADDS SOME CONFIDENCE TO
THE FORECAST BUT THE DEVIL WILL BE IN THE DETAILS, WHICH ARE NOT
EASY TO DISCERN VERY FAR OUT.

THERE IS MUCH AGREEMENT THAT A SHORTWAVE WILL SHIFT NE-WARD THROUGH
THE SW FLOW FROM NM ACROSS THE CENTRAL PLAINS FRI NIGHT. WITH THE
EXCEPTION OF THE EC, THE MODELS ARE QUITE WET WITH THIS SYSTEM. IT
SEEMS PROBABLE THAT A MCS WILL FORM OVER THE NM/TX/CO HIGH PLAINS
LATE FRIDAY AND PROGRESS ACROSS WRN KS FRI NIGHT INTO SAT AM. RAISED
THE POPS TO UPPER CHANCE OVER MUCH OF MY FA DURING THAT PERIOD. THE
MAIN TROF WILL BE SLOW TO PROGRESS THROUGH THE PLAINS AND HAVE
CARRIED CHANCE POPS ALL THE WAY THROUGH SUNDAY. RELATIVELY COOL
TEMPERATURES ARE EXPECTED OVER THE WEEKEND GIVEN THE GREATER
TENDENCY FOR LOW HEIGHTS, UPSLOPE FLOW, AND PRECIP. BY MON WE BREAK
OUT OF THE COOL WEATHER AS SFC FLOW COMES AROUND TO MORE SOUTHERLY
AND M/SUNNY SKIES RETURN. WHILE THERE IS SOME HINT OF PRECIP MON
AFTERNOON, THINK THAT WILL BE CONFINED TO CO/NM, WHERE UPSLOPE FLOW
WILL CONTINUE. WE SHOULD REMAIN WARM INTO TUE AS A RIDGE BUILDS OVER
THE PLAINS. WE MAY SEE A SHORTWAVE PUNCH THROUGH THE RIDGE FOR SOME
STORMS TUE AFTERNOON WITH A MORE SIGNIFICANT WAVE FORECASTED TO MOVE
THROUGH THE RIDGE WED. AM NOT CONFIDENT ENOUGH TO GO WITH MUCH MORE
THAN SLGT CHC POPS TUE/WED, BUT FEEL THE NEED TO HAVE SOME POPS IN.

FOR WK 2, IT LOOKS LIKE WE WILL EITHER REMAIN IN A SW FLOW REGIME OR
TRANSITION TO MORE OF A RIDGE OVER THE PLAINS. THE 12Z EC IS SHOWING
A MONSTER RIDGE DEVELOPING OUT TOWARD DAY10 AND THE GFS HAS A RATHER
SUBSTANTIAL RIDGE AS WELL, ALTHOUGH MORE POSITIVELY TILTED. WITH
THIS IN MIND, WILL LEAN TOWARD ABOVE NORM TEMPS AND NEAR NORMAL
PRECIP FOR THE WEEK TWO FCST. -WRIGHT

.AVIATION...

FOG HAS LIFTED AT ALL TERMINALS AND STRATUS REMAINS THE ONLY
PROBLEM. STRATUS IS BEGINNING TO ERODE FROM THE SW AND WE MAY SEE
KGCK/KDDC GO BKN (MVFR) IN THE NEXT COUPLE OF HOURS. THINK CIGS WILL
CU UP AGAIN AS A STRONG UPR TROF MOVES OUT OF THE ROCKIES LATE THIS
AFT/EVE AND TONIGHT. SAID TROF WILL ALSO KEEP THE CHC OF SHRA
(MAYBE EVEN ISOLD ELEVATED TS) TONIGHT. FLOW EXPECTED TO REMAIN N-NW
AT ALL TERMINALS TONIGHT WITH SPEEDS DECREASING. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  40  65  43  71 /  40   0   0  10
GCK  37  65  41  70 /  40   0   0  30
EHA  37  66  42  69 /  20   0   0  40
LBL  39  67  43  69 /  20   0   0  30
HYS  39  66  42  70 /  50   0   0   0
P28  43  67  44  71 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/34
Hazardous weather outlook, May 12, 7:06 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
706 AM CDT WED MAY 12 2010

KSZ030-031-043>046-061>065-074>079-084>088-131215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-
SEWARD-MEADE-CLARK-
706 AM CDT WED MAY 12 2010 /606 AM MDT WED MAY 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG IS EXPECTED THROUGH THE HIGHWAY 50 CORRIDOR THROUGH  MID
MORNING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH CLOUD TO GROUND
LIGHTNING AND HAIL EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-080-081-089-090-131215-
STAFFORD-KIOWA-PRATT-COMANCHE-BARBER-
706 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORM REDEVELOPMENT EXISTS LATER IN
THE AFTERNOON. SMALL HAIL AND CLOUD TO GROUND LIGHTNING WOULD BE
THE MAIN THREAT IF ANY THUNDERSTORMS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH CLOUD TO GROUND
LIGHTNING AND HAIL EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, May 12, 3:38 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 N HARDTNER            37.12N 98.64W
05/12/2010  E1.00 INCH       BARBER             KS   PUBLIC

&&

JRJ
Local storm report, May 12, 4:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 E MEDICINE LODGE     37.29N 98.40W
05/12/2010  E0.75 INCH       BARBER             KS   PUBLIC

&&

JRJ
Local storm report, May 12, 4:34 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 ESE SHARON            37.24N 98.38W
05/12/2010  E1.00 INCH       BARBER             KS   PUBLIC

&&

JRJ
Special weather statement, May 12, 5:26 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT WED MAY 12 2010

KSZ090-122330-
BARBER-
526 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARDTNER...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3700 9835 3699 9898 3717 9898 3745 9846
      3738 9844 3738 9834 3705 9834
TIME...MOT...LOC 2226Z 220DEG 34KT 3704 9862

18
Local storm report, May 12, 6:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 W HARDTNER            37.02N 98.77W
05/12/2010  E1.00 INCH       BARBER             KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:08 PM CDTSevere Thunderstorm WarningDDCGray, Haskell52 min
May 11, 11:54 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
May 12, 12:39 AM CDTSevere Thunderstorm WarningDDCFord36 min
May 12, 1:11 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee64 min
May 12, 2:13 AM CDTSpecial Weather StatementDDCStafford47 min
May 12, 2:59 AM CDTSpecial Weather StatementDDCStafford31 min
May 12, 6:57 AM CDTDense Fog AdvisoryDDCFinney, Ford, Gray4 hr
May 12, 3:13 PM CDTSevere Thunderstorm WarningDDCBarber47 min
May 12, 3:55 PM CDTSevere Thunderstorm WarningDDCBarber50 min
May 12, 4:03 PM CDTTornado WarningDDCBarber27 min
May 12, 4:42 PM CDTAreal Flood AdvisoryDDCBarber3 hr
May 12, 5:26 PM CDTSpecial Weather StatementDDCBarber64 min

Nearby

Areal Flood Warnings in Kansas, 2010Every areal flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.